Wyoming, 2022High Wind in Wyoming, January 3 to 4, 2022
January 3 to 4, 2022 · NWS CYS · 12 events in 12 counties and zones
Widespread high winds across much of southeast and south-central Wyoming resulted in extended road closures for light, high-profile vehicles. Many sensors along Interstate 80 in the North Snowy Range Foothills recorded wind gusts 60 to 80 mph.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread high winds across much of southeast and south-central Wyoming resulted in extended road closures for light, high-profile vehicles. Many sensors along Interstate 80 in the North Snowy Range Foothills recorded wind gusts 60 to 80 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 2, 9:56 PM MST, 4 hours 4 minutes earlier.
Area forecast discussion, Jan 2, 9:56 PM MST, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
956 PM MST Sun Jan 2 2022
.SHORT TERM...(This evening through Tuesday)
Issued at 220 PM MST Sun Jan 2 2022
Current Visible Satellite loop across the region shows mainly
sunny skies with some increasing cloudiness further north. Still a
solid snowpack can be observed across most of the area, with
limited snow pack across Converse, Platte counties along with the
central Nebraska panhandle this afternoon. Strong gusty winds
across the wind prone areas have not been too bad this afternoon
with Bordeaux the only site seeing wind gusts of 60 to 65 mph.
Expect these winds to continue to slowly diminish through this
evening. Cancelled portions of the Winter Weather Advisory for
blowing snow due to the warmer temperatures and surface heating
today. Will likely be able to cancel the rest of the Advisory when
the High Wind Warning expires due to limited blowing snow on the
I-80 Summit. Tonight will not be nearly as cold with lows in the
mid teens to mid 20s expected, coldest in the more sheltered
valleys.
Models continue to show a slight warming trend into Monday with
highs likely in the mid 40s to low 50s along and east of
Interstate 25, but remaining in the mid 20s to mid 30s west of the
Laramie Range due to low level temperature inversions. After a
brief lull in the strongest winds tonight across the Wind Prone
areas, west to southwest winds are expected to gradually increase
in the morning. Will wait for the current High Wind Warning to
expire before deciding if or when to upgrade the High Wind Watch
in these same areas. Otherwise, a pretty quiet day to begin the
week with breezy conditions along and east of the I-25 corridor,
and windy to the west.
For Tuesday, models continue to be aggressive with another
widespread high wind event across most of southeast Wyoming and
portions of western Nebraska. This is due to strong 600-800mb
winds, strong jet max, and plenty of subsidence along a
progressive upper level trough ejecting east out of the eastern
Pacific. Most of the energy with the trough will be further north,
so not really expected much snowfall except well north of I-80 and
in the mountains. Current wind analysis shows great wind transport
down to the surface, or near surface, with some mixing expected
Tuesday behind the first cold front. Decided to issue a High Wind
Watch starting at 11z Tuesday (4 AM MST) for the lower elevations
of Carbon and Albany counties, mainly along and north of the I-80
corridor, and the high plains of eastern Wyoming with the
exception of Niobrara county. Also included the southern Nebraska
panhandle with guidance showing a high probability of strong wind
gusts Tuesday afternoon. There has been only a few other events
this winter which showed such strong subsidence in the low to
midlevels, so wind gusts over 70 mph can not be ruled out.
Otherwise, the active weather pattern this week will extend into
the medium to long range forecast periods with snowfall likely
Wednesday through early Thursday.
.LONG TERM...(Tuesday night through Sunday)
Issued at 225 PM MST Sun Jan 2 2022
The medium range to long range forecasts begins on Tuesday night
with gusty winds from a mountain wave dissipating over the wind
prone corridors and the high plains. A shortwave disturbance will
quickly trek from the Pacific NW across the area bringing the
potential for widespread accumulating snow in the middle of the week
as it interacts with an Arctic cold front that quickly advances
across the cwa. Temperatures look to moderate from late Thursday
into the weekend as high winds make a return to the area as well.
***Dangerous cold temperatures combined with snowfall possible
Wednesday/Thursday***
The main weather story to focus on in the middle of the week will be
a quick-hitting shortwave on Wednesday into early Thursday that will
take on the appearance of an Alberta Clipper system infused with
Pacific Ocean jet stream energy. The weather system will be
progressive, but the 12Z GFS has a narrow swath of QPF totaling 0.5
to 1.0+ inches in a nw to se arc from the central Laramie Range
toward the southern NE Panhandle. Here is the kicker...an Arctic air
mass will quickly advance across the cwa on Wednesday as a departing
shortwave moves across the Great Lakes. This 1045mb surface high is
progged to be in a very good location as the cold air at the surface
would potentially enhance 700mb frontogenesis for a prolonged period
of time near and directly adjacent to the Laramie Range. The main
difference between the GFS and other extended model guidance is that
the Euro model has the cold air continuing to advance south along
the Front Range in Northern CO. This would result in the snowfall
not being favored for areas in Laramie/Platte/Goshen counties, and
the southern NE Panhandle. The 12Z GFS has the strong cold front
stalling along the Laramie Range where 700mb frontogenesis/upper
level dynamics would be enhanced due to a 150-165+kt jet streak that
is progged to be in the vicinity between 0Z-12Z Thursday. Needless
to say, there is a significant discrepancy between the raw guidance
of the GFS and EC model. The GFS wants to bring winter headline
criteria snowfall to the area between 6-10 inches, whereas the EC is
hovering around a couple inches. Timing of the cold front, and
placement of the heaviest snow accumulation where moderate to heavy
snowfall is possible will have a narrow, confined area that
continues to be problematic to fine tune for the medium range
forecast. Additional notes of concern will be the prolonged
northwest flow aloft combined with moisture for the mountain ranges
where orographic enhancement could very easily bring more than a 1-3
feet of snowfall as the GFS guidance hints at QPF totals of 1.75-2+
inches over the Sierra Madre/Snowy Mountain ranges from late Tuesday
through the end of the weed. The arctic airmass that follows via a
backdoor cold front on Wednesday into Thursday will make it feel
bitter cold once the airmass arrives. 700mb temperatures of
-10C to -20C will be arriving late Wednesday night. This will make
surface temperatures very cold. The recent snowfall on Wednesday for
areas combined with the Arctic airmass has the potential to create
overnight lows in the negative teens. The GFS has warmed up a few
degrees C at 700mb from the model run 24 hours ago. This is likely
why deterministic snow totals are higher also due to the DGZ being
attained for a longer period of time aloft versus from the surface
to a low level in the atmosphere. Furthermore, wind gusts will
remain elevated as winds at 700mb increase from 50kts to 70kts on
Thursday. Wind chill headlines for Thursday may be warranted.
Lastly, the recent snowfall and higher wind gusts will make blowing
snow become an issue for Thursday across portions of the cwa. Snow
ratios are likely to be in the 15:1 to 20:1 threshold, so we are
unlikely to have a wet snow as the dendrites will likely be smaller.
The upper level pattern will transition to ridging aloft on Thursday-
Saturday, resulting in temperatures moderating to above freezing
thresholds east of the Laramie Range. Several shortwaves will eject
out of of the Pacific NW via a positively tilted longwave trough
pattern. Guidance continues to trend toward northwest flow aloft
Thu/Fri, creating the potential for any shortwave disturbance to
enhance orographic precipitation for the Snowy/Sierra Madre mountain
zones. However, high winds will also be present Thursday/Friday for
the wind prone corridors as gradients continue to remain steep. This
will assist will localized areas being warmer to the east of the
Laramie Range due to downslope effects. Breezy winds appear
favorable for the weekend across the area. Temperatures will remain
above freezing through the weekend for most locations during the
day, with seasonal overnight lows to round out the first week of
January.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 957 PM MST Sun Jan 2 2022
VFR to MVFR conditions possible through the forecast period. The
upper level trough that was giving much of the weekend weather has
continued its trek eastward into the Midwest, with a ridge of
high pressure taking its place across the western to central
CONUS. Some shortwave disturbances within the flow are expected to
kick up the wind speeds across southeastern Wyoming and into
portions of the Panhandle. At this time, left the wind speeds
around 20-35 knots for most terminals. Speeds are expected to
increase towards high wind criteria sometime after 06Z Monday, and
as a result, started trending them upwards across the CWA. In
addition to the wind, visibility reductions are possible with
areas of snow cover. Since the temperatures remained low across
the domain, adequate crusting of the top layers was not evident
and higher wind speeds can result in blowing snow. Started
trending KLAR towards MVFR with greater confidence on the 30 knot
wind speeds and will need to monitor through tomorrow for any
AMDs required, mainly for visibility reductions into IFR.
&&
.FIRE WEATHER...
Issued at 200 AM MST Sun Jan 2 2022
Strong winds will continue in the wind prone areas of southeast
Wyoming today...before easing slightly late this afternoon.
Strong winds do return Monday and could become widespread Tuesday
across both southeast Wyoming and Nebraska Panhandle. Given recent
fairly widespread snowfall fire weather concerns are not that
high. A widespread snow event looking to take shape Tuesday night
into Wednesday with a cold front moving through the area.
Significant snow accumulations are possible with this front.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Tuesday morning through Tuesday afternoon
for WYZ108-119.
High Wind Watch from late Monday night through Tuesday afternoon
for WYZ101-104-105-107-109-115-118.
High Wind Watch from 5 AM MST Monday through Tuesday afternoon
for WYZ106-110-116-117.
NE...High Wind Watch from Tuesday morning through Tuesday afternoon
for NEZ019>021-054-055.
&&
SHORT TERM...TJT
LONG TERM...BW
AVIATION...MD
FIRE WEATHER...GCCHazardous weather outlook, Jan 2, 5:25 PM MST, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
525 PM MST Sun Jan 2 2022
NEZ019>021-054-055-WYZ101-103>105-107>109-111>115-118-119-032215-
Scotts Bluff County-Banner County-Morrill County-Kimball County-
Cheyenne County-Converse County Lower Elevations-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Central Laramie County-East Laramie County-
525 PM MST Sun Jan 2 2022
This hazardous weather outlook is for the southern Nebraska
panhandle...south central Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A widespread strong wind event is possible Tuesday as a cold front
moves into the area from the west. A High Wind Watch has been
issued for sustained winds of 30 to 45 mph and wind gusts in
excess of 65 mph Tuesday.
Snow returns to the area beginning Tuesday night across Carbon
County...spreading east through Wednesday and continuing through
Thursday. Snow accumulations are likely. Very cold temperatures
Wednesday and Thursday with windchill temperatures between minus
25 and minus 35.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-095-096-WYZ102-032215-
Dawes County-Box Butte County-Northern Sioux County-
Southern Sioux County-Niobrara County-
525 PM MST Sun Jan 2 2022
This hazardous weather outlook is for portions of panhandle
Nebraska and east central Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Snow returns to the area Wednesday and continuing through Thursday.
Accumulations are likely. Very cold temperatures Wednesday and
Thursday with windchill temperatures between minus 25 and minus
35.
.Spotter information statement...
Spotter activation will not be needed.
WYZ106-110-116-117-032215-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
525 PM MST Sun Jan 2 2022
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Strong winds may continue through Tuesday before easing. Snow
returns
to the area beginning Tuesday evening across Carbon
County...spreading
east through Wednesday and continuing through Thursday. Accumulations
are likely. Very cold temperatures Wednesday and Thursday are likely
with windchill temperatures between minus 25 and minus 30.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, North Snowy Range Foothills
- When
- January 3, 2:00 AM MST to January 4, 5:52 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Multiple WYDOT mesonet stations reported high winds with gusts 60 to 75 mph. WYDOT mesonet station along Interstate 80 at County Road 402 (WY20) measured maximum wind gust 3 miles east-southeast of Elk Mountain at 9:30 AM MST on the 4th. Interstate 80 between Laramie and Rawlins was closed to light, high profile vehicles for an extended period of time.
High Wind, Ferris/Seminoe/Shirley Mountains
- When
- January 4, 4:50 AM MST to 11:50 AM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
RAWS mesonet station Camp Creek (CAMW4) measured maximum wind gust at 9:50 AM MST just west of Muddy Gap.
High Wind, East Platte County
- When
- January 4, 5:26 AM MST to 12:18 PM MST
- Where
- East Platte County forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
WYDOT mesonet station Coleman (WY1) along Interstate 25 measured maximum wind gust 13 miles south of Glendo at 9:44 AM MST. Interstate 25 between Wheatland and Douglas was closed to light, high-profile vehicles for over 7 hours.
High Wind, Central Laramie Range and Southwest Platte County
- When
- January 4, 9:46 AM MST to 11:54 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
WYDOT mesonet station Bordeaux (KBRX) along Interstate 25 measured maximum wind gust 9 miles south of Wheatland. Interstate 25 between Cheyenne and Wheatland was closed to light, high-profile vehicles for over 4 hours.
High Wind, Laramie Valley
- When
- January 4, 9:46 AM MST to 4:30 PM MST
- Where
- Laramie Valley forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
CWOP mesonet station measured maximum wind gust 9 miles east-northeast of Woods Landing at 4:30 PM MST on the 4th. Additionally, WYDOT mesonet station Quealy Dome (WY26) along Interstate 80 and Laramie Airport ASOS station (KLAR) measured wind gusts of 59 mph.
High Wind, Upper North Platte River Basin
- When
- January 4, 10:18 AM MST to 10:26 AM MST
- Where
- Upper North Platte River Basin forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
WYDOT mesonet station Skyline (KSKL) along Wyoming State Highway 230 measured maximum wind gust 12 miles east-southeast of Encampment. Saratoga Airport AWOS station (KSAA) also measured a wind gust of 58 mph.
High Wind, Goshen County
- When
- January 4, 10:25 AM MST
- Where
- Goshen County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.088, -104.353 (the zone’s center; the record gives no point)
Torrington Airport ASOS station (KTOR) measured maximum wind gust.
High Wind, Central Laramie County
- When
- January 4, 10:30 AM MST to 12:48 PM MST
- Where
- Central Laramie County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
WYDOT mesonet station Bear Creek (WY40) along Interstate 25 measured maximum wind gust 8 miles south of Chugwater. Cheyenne Airport ASOS station (KCYS) also measured a wind gust of 59 mph.
High Wind, South Laramie Range Foothills
- When
- January 4, 10:46 AM MST to 11:32 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Union Pacific Railroad mesonet station EMKAYW (UP226) measured maximum wind gust 14 miles west-southwest of Cheyenne. Additionally, WYDOT mesonet station along Interstate 80 at Otto Road (WY38) measured wind gust of 58 mph.
High Wind, South Laramie Range
- When
- January 4, 10:54 AM MST to 11:02 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
WYDOT mesonet station Wildcat Trail (WY48) along Wyoming State Highway 210 measured maximum wind gust 7 miles northeast of Buford.
High Wind, East Laramie County
- When
- January 4, 12:02 PM MST
- Where
- East Laramie County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Union Pacific Railroad mesonet station LNDBRG (UP343) measured maximum wind gust 6 miles south of Albin. Additionally, AWOS station Alpha - Burns (K1AW) measured a 58 mph wind gust 9 miles south-southeast of Gun Barrel.
High Wind, Central Carbon County
- When
- January 4, 1:40 PM MST to 3:53 PM MST
- Where
- Central Carbon County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Rawlins Airport ASOS station (KRWL) measured maximum wind gust at 2:47 PM MST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in South Carolina, January 3, 20221 death · 53 kt wind · 27 events
- Tornadoes and Flash Flooding in North Carolina, January 3, 2022$1.6 million · EF1 · 22 events
- High Wind in North Carolina, January 3, 2022$200,000 · 60 kt wind · 2 events
- Winter Storm and Strong Wind in North Carolina, January 3, 2022$50,000 · 4 events
- Winter Storm in Virginia, January 3, 2022$16,000 · 24 events
- Winter Storm and Winter Weather in Virginia, January 3, 202228 events
- Winter Storm in Idaho, January 3 to 6, 2022$15,000 · 15 events
- Winter Weather in Virginia, January 3, 202220 events
- Winter Storm and Winter Weather in Maryland, January 3, 202214 events
- High Wind in Nevada, January 3 to 4, 202279 kt wind · 13 events
- Winter Storm and Winter Weather in New Jersey, January 3, 202211 events
- Damaging Winds and High Wind in North Carolina, January 3, 202275 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 995203, 994578, 994580, 994579, 995212, 995205, 994582, 995219, 995218, 995217, 995220, 994583.